Alert archive / Kansas / Tornado Warnings in 2005
Tornado Warning 30, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 9, 2005, 4:56 PM CDT for Graham County, Kansas. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2005, 4:56 PM CDT (21:56 UTC)
- Expired
- Jun 9, 2005, 5:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Graham County, KS
The radar
The Grand Island radar (KUEX), 157 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 5:15 PM CDT | HAIL 1.25 | Hill City, KS | |
| Jun 9, 5:39 PM CDT | HAIL 1.75 | 4 W Nicodemus, KS | |
| Jun 9, 5:40 PM CDT | HAIL 1.75 | Bogue, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 2:10 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3849 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 9.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 092158 TORGLD KSC065-092230- /O.NEW.KGLD.TO.W.0030.050609T2156Z-050609T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 456 PM CDT THU JUN 9 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... EASTERN GRAHAM COUNTY IN NORTHWEST KANSAS * UNTIL 530 PM CDT * AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BOGUE... MOVING EAST AT 25 MPH. THIS STORM HAS A HISTORY OF PRODUCING TORNADOES AND GOLF BALL SIZE HAIL. TAKE SHELTER IMMEDIATELY...THIS IS A DANGEROUS STORM LAT...LON 3956 9995 3913 9996 3913 9961 3956 9962 $$ DLF
1 follow-up statement
000 WWUS53 KGLD 092221 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 414 PM MDT THU JUN 9 2005 KSC065-092230- /O.CON.KGLD.TO.W.0030.000000T0000Z-050609T2230Z/ GRAHAM KS- 518 PM CDT THU JUN 9 2005 ...A TORNADO WARNING CONTINUES UNTIL 530 PM CDT FOR GRAHAM COUNTY... AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STRONGEST ROTATION IS LOCATED OVER EXTREME EASTERN GRAHAM COUNTY SOUTHEAST OF BOGUE...MOVING EAST AT 20 MPH. THIS STORM HAS A HISTORY OF PRODUCING A LARGE RAIN-WRAPPED TORNADO OVER CENTRAL GRAHAM COUNTY EARLIER THIS AFTERNOON. DAMAGE HAS BEEN REPORTED 3 MILES SOUTH OF HILL CITY AS WELL AS SOUTHWEST OF BOGUE. HALF DOLLAR SIZED HAIL WAS ALSO REPORTED IN HILL CITY AT 513 PM CDT. THIS CONTINUES TO REMAIN A DANGEROUS STORM OVER CENTRAL AND EASTERN GRAHAM COUNTY. LAT...LON 3956 9995 3913 9996 3913 9961 3956 9962 $$ DLF
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 9, 2:35 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 9, 2:35 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 135 PM MDT THU JUN 9 2005 12Z UPPER AIR ANALYSIS CONTINUED TO INDICATE LONG WAVE TROUGH OVER THE WESTERN CONUS. SERIES OF SHORT WAVES WERE NOTED ROUNDING THE BASE OF THE TROUGH ACROSS SOUTHWEST CONUS. WHILE BOTH MODELS INITIALIZED REASONABLY WELL WITH HEIGHTS ALOFT. ETA WAS A BIT TO WARM AT H500 ACROSS THE CENTRAL PLAINS. AT H850...BOTH MODELS INITIALIZED THE POSITION OF THE WARM FRONT RATHER POORLY. ALSO AT H850 MODELS...ESPECIALLY THE GFS WERE REALLY UNDERDOING THE MOISTURE ON THE 12Z DDC SOUNDING WITH THE ETA SLIGHTLY BETTER. PRIMARY FORECAST CONCERN IS SVR WX/HEAVY RAIN THREAT THE NEXT TWO DAYS AS SERIES OF WAVES SLIDES OVER THE AREA AHEAD OF LARGE UPPER LEVEL TROUGH. TONIGHT...AM EXPECTING BOTH WARM FRONT AND DRYLINE TO GET ITSELF ORGANIZED BY 00Z. PLENTY OF CONVERGENCE ALONG BOTH BOUNDARIES AND WITH SHORT WAVE JUST ENTERING THE AREA SEE NO REASON WHY BOTH BOUNDARIES WILL NOT BECOME ACTIVE. SHEAR/INSTABILTY ALL POINT TO RATHER WIDESPREAD SEVERE WEATHER OUTBREAK THIS EVENING AND AT THIS TIME SEE NO REASON TO ARGUE WITH THAT. ASIDE FROM THE SEVERE WEATHER THREAT...HEAVY RAIN LOOKS INCREASINGLY LIKELY ACROSS OUR NORTHEAST CWA. LOW LEVEL JET REALLY GETS CRANKED UP AFTER 00Z BEFORE FRONT SAGS SOUTH. WITH FRONTAL BOUNDARY TO THE SOUTH AND JET IMPINGING ON IT...WOULD EXPECT NUMEROUS CELLS TO FIRE ALONG IT THEN TRACK NORTH. WITH THIS IN MIND WILL KEEP HIGHEST POPS IN THE NORTHEAST. WILL ISSUE A FLASH FLOOD WATCH ACROSS THIS AREA AS 3 HOUR FFG IS PRETTY LOW. MAY SEE SOME LOW END WIND ADVISORY WINDS IN THE SOUTHEAST CWA AS LOW DEEPENS AND AGAIN BEHIND COLD FRONT AS STRONG PRESSURE RISES COINCIDE WITH STRONG CAA. THINK IT MIGHT BE A TOO SHORT OF WINDOW TO HIT CRITERIA...BUT WILL UP WINDS TONIGHT. FRIDAY-SUNDAY...DUE TO BUSY FIRST PERIOD WEATHER...WILL KEEP REST OF DISCUSSION BRIEF. MAIN CONCERN THROUGH THIS PERIOD WILL CONTINUE TO BE PRECIPITATION AND POSSIBLE HYDRO PROBLEMS AS WAVE AFTER WAVE CONTINUES TO EJECT AHEAD OF ROCKY MOUNTAIN TROUGH. ALL IN ALL DIDNT MAKE ANY LARGE CHANGES TO GOING FORECAST HERE...EXCEPT TO DELAY POPS A BIT ON FRIDAY CLOSER TILL THE EVENING WHEN BEST DYNAMICS APPROACH. AGAIN HYDRO PROBLEMS WILL BE BIG CONCERN AS AREAS THAT RECEIVE HEAVY RAIN TONIGHT WILL HAVE A SHOT AT SEEING MORE THROUGH SUNDAY. SUNDAY ALSO LOOKS TO SEE THE STRONGEST FORCING AS IMPRESSIVE SHORTWAVE MOVES OVER THE AREA. ETA/GFS REALLY DIVERGE WITH TIMING HERE WITH THE GFS LOOKING LIKE ITS MOVING SUCH A STRONG WAVE A BIT TOO FAST. IN THE EXTENDED...MEDIUM RANGE MODELS CONTINUE TO STRUGGLE WITH EXPECTED PATTERN SHIFT NEXT WEEK. WHILE ALL MODELS GENERALLY AGREE THAT TROUGH OVER THE ROCKIES WILL LIFT OVER THE PLAINS ALLOWING FOR A RIDGE TO BUILD OVER THE ROCKIES LATE NEXT WEEK...DETAILS VERY SKETCHY AT THIS POINT. PRIMARY WORRY IS THE SPEED OF WHICH THIS WAVE WILL LIFT OUT. GFS THE FASTEST WITH WAVE WHILE ECMWF IS BY FAR THE SLOWEST WITH OTHER MEDIUM RANGE MODELS IN BETWEEN. ENSEMBLES ALSO BEGINNING TO SHOW ABOUT 5 MEMBERS THAT LOOK A LOT LIKE THE ECMWF. WITH THIS IN MIND WENT WITH A 06Z DGEX/GFS COMPROMISE WHICH SLOWS WAVE DOWN QUITE A BIT. MAJOR IMPACT OF THIS CHANGE IS TO HOLD ON TO POPS A BIT LONGER INTO MONDAY MORNING THAN PREVIOUS FORECAST. DIDNT MAKE A LOT OF CHANGES TO OTHER PARAMETERS...EXCEPT TO BUMP UP HIGHS A BIT ON WED-THURS AS UPPER RIDGE BUILDS OVER THE AREA. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...FLASH FLOOD WATCH UNTIL 08Z FOR NORTON-DECATUR-RAWLINS. .NE...FLASH FLOOD WATCH TIL 08Z FOR RED WILLOW AND HITCHCOCK. .CO...NONE. && JRM
Hazardous weather outlook, Jun 9, 11:38 AM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1038 AM MDT THU JUN 9 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1038 AM MDT THU JUN 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ...WIDESPREAD SEVERE WEATHER IS LIKELY... CONDITIONS ARE VERY FAVORABLE FOR SUPERCELL THUNDERSTORMS WHICH COULD CONTAIN VERY LARGE DAMAGING HAIL...WIND GUSTS ABOVE 70 MPH...AND TORNADOES. THERE ARE THREE MAIN AREAS OF CONCERN. ONE AREA OF THUNDERSTORMS WILL FORM ON THE FRONT RANGE OF THE ROCKIES AND MOVE INTO EAST CENTRAL COLORADO BY MID AFTERNOON. OTHER THUNDERSTORMS ARE EXPECTED TO FORM ALONG A WARM FRONT FROM NEAR SAINT FRANCIS KANSAS TO MCCOOK NEBRASKA BY LATE AFTERNOON. OTHER MORE ISOLATED STORMS ARE EXPECTED ALONG A DRYLINE FROM GOODLAND TO LEOTI. ALL STORMS WILL MOVE EAST AND NORTHEAST...EVENTUALLY AFFECTING MOST OF THE TRI STATE REGION. VERY LARGE HAIL IS POSSIBLE WITH ANY STORM THIS AFTERNOON AND EVENING. THE HIGHEST THREAT FOR TORNADOES WILL BE ALONG THE WARM FRONT NEAR THE KANSAS/NEBRASKA STATE LINE....AND ALSO WITH ANY ISOLATED CELLS THAT FORM ON THE DRYLINE OVER NORTHWEST KANSAS. DAMAGING STRAIGHT LINE WINDS ARE POSSIBLE WITH ANY STORM...BUT THE HIGHEST THREAT WILL BE SOUTH OF INTERSTATE 70 AND ALONG AND WEST OF HIGHWAY 27 DURING THE EVENING. IN ADDITION TO THE TRADITIONAL SEVERE WEATHER THREATS...THERE IS ENOUGH MOISTURE IN THE ATMOSPHERE TO PRODUCE VERY HEAVY RAINFALL WHICH MAY LEAD TO FLASH FLOODING...ESPECIALLY ALONG AND NORTH OF INTERSTATE 70 DURING THE LATE EVENING AND OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY LOOKS TO BE ANOTHER ACTIVE SEVERE WEATHER DAY SIMILAR TO TODAY. THE WEATHER PATTERN WILL CHANGE LITTLE THROUGH SUNDAY...WITH THUNDERSTORMS AND SEVERE WEATHER POSSIBLE EACH AFTERNOON. DURING THE EVENING AND OVERNIGHT HOURS THE THREAT WILL SHIFT TO HEAVY RAIN AND POSSIBLE FLOODING. FLOOD OR FLASH FLOOD WATCHES AND WARNINGS MAY BE NEEDED. FOR MONDAY THROUGH WEDNESDAY A CHANCE OF THUNDERSTORMS EXISTS...BUT THE THREAT FOR SEVERE THUNDERSTORMS OR HEAVY RAIN APPEAR TO BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 1 PM MDT (2 PM CDT) TODAY. BURKE
In the hours before
Local storm report, Jun 9, 4:19 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL 2 NW MORLAND 39.37N 100.10W
06/09/2005 0.75 INCH GRAHAM KS TRAINED SPOTTER
&&
MMEHLELocal storm report, Jun 9, 4:27 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 6 SSE INDIANOLA 40.15N 100.38W
06/09/2005 1.50 INCH RED WILLOW NE PUBLIC
&&
KGLocal storm report, Jun 9, 4:29 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
329 PM MDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TORNADO 5 WSW HILL CITY 39.34N 99.93W
06/09/2005 GRAHAM KS PUBLIC
&&
KGLocal storm report, Jun 9, 4:32 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
332 PM MDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM TORNADO 1 S OBERLIN 39.81N 100.53W
06/09/2005 DECATUR KS EMERGENCY MNGR
0330 PM HAIL 5 NE OBERLIN 39.87N 100.46W
06/09/2005 0.75 INCH DECATUR KS TRAINED SPOTTER
&&
MMEHLELocal storm report, Jun 9, 4:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TORNADO 6 E OBERLIN 39.82N 100.42W
06/09/2005 DECATUR KS LAW ENFORCEMENT
&&
MMEHLELocal storm report, Jun 9, 4:52 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 3 S HILL CITY 39.32N 99.85W
06/09/2005 1.75 INCH GRAHAM KS LAW ENFORCEMENT
&&
MMEHLEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 2:53 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 41 min |
| Jun 9, 2:58 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 32 min |
| Jun 9, 3:31 PM CDT | Tornado Warning | GLD | Graham | 44 min |
| Jun 9, 3:40 PM CDT | Tornado Warning | GLD | Sheridan | 22 min |
| Jun 9, 3:53 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 34 min |
| Jun 9, 4:13 PM CDT | Tornado Warning | GLD | Graham | 47 min |
| Jun 9, 4:22 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 53 min |
| Jun 9, 4:33 PM CDT | Tornado Warning | GLD | Decatur | 47 min |
| Jun 9, 5:31 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 37 min |
Nearby
Tornado Warnings in Kansas, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.